Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 12, NWS Grand Rapids, MI

July 2, 2024Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 2, 2024, 3:43 AM EDT for Mason County, Oceana County, Michigan. It took effect at Jul 2, 2024, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2024, 3:43 AM EDT (07:43 UTC)
In effect from
Jul 2, 2024, 10:00 AM EDT
Expired
Jul 2, 2024, 8:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WHUS43 KGRR 020743
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
343 AM EDT Tue Jul 2 2024

MIZ037-043-021630-
/O.NEW.KGRR.BH.S.0012.240702T1400Z-240703T0000Z/
Mason-Oceana-
343 AM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From 10 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will be from the south-southeast
  today. The beaches with highest swim risk include areas between
  Whitehall and Little Sable Point including Silver Lake State 
  Park, and also near Big Sable Point including Ludington State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
2 follow-up statements
295 
WHUS43 KGRR 021429
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1029 AM EDT Tue Jul 2 2024

MIZ037-043-030000-
/O.CON.KGRR.BH.S.0012.000000T0000Z-240703T0000Z/
Mason-Oceana-
1029 AM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will be from the south-southeast
  today. The beaches with highest swim risk include areas between
  Whitehall and Little Sable Point including Silver Lake State
  Park, and also near Big Sable Point including Ludington State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
965 
WHUS43 KGRR 021953
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
353 PM EDT Tue Jul 2 2024

MIZ037-043-030000-
/O.CON.KGRR.BH.S.0012.000000T0000Z-240703T0000Z/
Mason-Oceana-
353 PM EDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will be from the south-southeast this
  afternoon and evening. The beaches with highest swim risk 
  include areas between Whitehall and Little Sable Point including
  Silver Lake State Park, and also near Big Sable Point including
  Ludington State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 3:35 AM EDT, 8 minutes earlier. Its key messages:

  • Chance of Showers and Scattered Thunderstorms Through Wednesday
  • Risk for Stronger Storms Friday
Area forecast discussion, Jul 2, 3:35 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
335 AM EDT Tue Jul 2 2024

.KEY MESSAGES...

- Chance of Showers and Scattered Thunderstorms Through Wednesday

- Risk for Stronger Storms Friday

&&

.DISCUSSION...
Issued at 335 AM EDT Tue Jul 2 2024

- Chance of Showers and Scattered Thunderstorms Through Wednesday

Warm advective pattern over Lower Michigan resumes on the west
side of the departing high pressure area, while a weak surface low
associated with an upper-level shortwave trough will organize
over Iowa and move toward Northern Michigan tonight. As midlevel
moisture streams in today, altostratus clouds will thicken and
occasionally produce precip amid isentropic lift and perhaps some
weak and shallow instability layers. The lower atmosphere is still
fairly dry so will tend to reduce the precip to sprinkles south
of I-96. North of Muskegon to Mt Pleasant has the better chance of
measurable rainfall during the day.

Continued 850-700 mb moisture advection tonight and slightly
cooler air above may yield instability deep enough for scattered
thunderstorms, especially NW of Grand Rapids. HREF member models
overall are not producing much convection given the limited
instability and lifting mechanisms. If storms do occur, forecast
soundings are still fairly dry below 5,000 feet, and with low-
level winds just above the stable surface layer increasing to 40+
knots, there is potential for locally gusty conditions early Wed.

On Wednesday, the surface trough / weakening cold front will
progress east of most of the CWA, leaving the chance of afternoon
convection development constrained to near and south/east of
Jackson.

- Risk for Stronger Storms Friday

The ECMWF continues to advertise a stronger southwesterly upper
level jet streak arriving here in MI during the day on Friday. A
digging 500 mb trough forms into a closed low as is tracks
northeastward through the state. The surface pattern shows a weak
warm front extending eastward through the CWA midday Friday before
lifting northeast of the CWA later in the afternoon. Deep layer
shear and surface based instability both show favorable setup for
at least a period of organized storms as the instability axis
shifts northeast through the region during the early to mid
afternoon hours on Friday. The GFS is similar to the ECMWF with
the setup, although it is several hours slower with the warm front
and instability axis shifting through the region and the Canadian
is even slower than the GFS. Thus, uncertainty exists with the
timing, which will be important when determining how much if any
impact the region see's from the storms. The various model
ensemble qpf output shows considerable spread in the values
amongst the members so that adds the the uncertainty. For now, we
will continue to feature higher POPs for Friday throughout the CWA
as most ensemble members are showing measurable values.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 140 AM EDT Tue Jul 2 2024

An area of showers and thunderstorms in southwest WI and southeast
MN will continue to track towards the TAF sites through the
remainder of the night and into Tuesday morning. As they approach
MI, they are forecast to weaken. However it appears they will not
completely dissipate before arriving so I featured VCSH at times
in the TAF's. Elevated instability is show to arrive later Tuesday
and into Tuesday evening but confidence on thunderstorms at any
particular TAF site was too low to include in the forecast at this
time.

&&

.MARINE...
Issued at 335 AM EDT Tue Jul 2 2024

The small craft / beach hazards threat today and Wednesday will
come in two parts. Will issue advisory/statement for the first
part today and adjust them later on if needed for Wednesday.

South-southeast winds over Lake Michigan strengthen late this
morning to mid afternoon as a pressure gradient briefly tightens
between relatively higher pressure ridging over southern Michigan
and lower pressure troughing over the UP. Frequent gusts 25 to 30
knots are most favored north of Whitehall, according to the varied
solutions of the short-term models. There may be a few hours when
winds become hazardous to small craft between Whitehall and Grand
Haven but this is less certain. Given the southeast component of
winds and thus limited fetch, the high risk of hazardous waves and
currents for swimmers may stay focused around Whitehall to Little
Sable Point and also Ludington State Park and Big Sable Point,
while a moderate risk extends south from Whitehall to Grand Haven.
The risk may coincide with the arrival of rain showers.

Winds veer southwest early Wednesday morning in the vicinity of a
cold front with scattered showers and thunderstorms that may
sporadically increase the gust potential. Hazardous conditions for
swimmers and small craft may develop along much of the West
Michigan shoreline pre-dawn Wednesday into mid day.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 10 AM EDT this morning through this
     evening for MIZ037-043.
MARINE...Small Craft Advisory from 10 AM this morning to 8 PM EDT this
     evening for LMZ847>849.

&&

DISCUSSION...CAS/MJS
AVIATION...MJS
MARINE...CAS
Hazardous weather outlook, Jul 1, 3:41 PM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
341 PM EDT Mon Jul 1 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
341 PM EDT Mon Jul 1 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible Tuesday night, more likely
northwest of Grand Rapids and near the Ludington area in west-
central Lower Michigan. The chance of severe winds or hail is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-021945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
341 PM EDT Mon Jul 1 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves on Lake Michigan may become hazardous for small
craft near and north of Grand Haven, on Tuesday and into
Wednesday. Swimming conditions may also be hazardous. Scattered
thunderstorms may be present over Lake Michigan Tuesday afternoon
into the night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:43 AM EDTSmall Craft AdvisoryGRR32 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.